Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 89, NWS Midland/Odessa, TX

September 20, 2014Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 7:04 AM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2014, 7:04 AM CDT (12:04 UTC)
Expired
Sep 20, 2014, 10:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:30 AM CDTFLASH FLOOD15 Ne Gail, TXTHE FIRE CHIEF IN GAIL REPORTED MOST FARM TO MARKET ROADS ACROSS BORDEN COUNTY WERE FLOODED. HE RECOMMENDED NOT TO TRAVEL IN BORDEN COUNTY TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WGUS54 KMAF 201204
FFWMAF
TXC033-415-201500-
/O.NEW.KMAF.FF.W.0089.140920T1204Z-140920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 AM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SCURRY COUNTY IN WEST TEXAS...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1000 AM CDT

* AT 700 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY RAINFALL OVER 1 INCH PER HOUR FROM AN AREA OF SHOWERS AND
  THUNDERSTORMS OVER MUCH OF BORDEN COUNTY...AND WESTERN SCURRY 
  COUNTY...MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  GAIL...
  ARAH...
  RANDALLS CORNER...
  FLUVANNA...
  DERMOTT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...
LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT 
DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3297 10099 3254 10103 3254 10156 3297 10149
      3297 10116 3297 10109

$$
1 follow-up statement
159 
WGUS74 KMAF 201400
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
900 AM CDT SAT SEP 20 2014

TXC033-415-201500-
/O.CON.KMAF.FF.W.0089.000000T0000Z-140920T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-BORDEN-
900 AM CDT SAT SEP 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EASTERN BORDEN AND WESTERN SCURRY COUNTIES...

AT 852 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING
NEARLY STATIONARY OVER MUCH OF BORDEN COUNTY...AND WESTERN SCURRY
COUNTY. 1 TO 2 INCHES HAVE FALLEN ALONG FARM TO MARKET 669 FROM 5 
TO 10 MILES SOUTH OF GAIL SINCE 8 AM CDT...AND OVER RURAL BORDEN 
COUNTY...APPROXIMATELY 8 MILES SOUTH AND SOUTHEAST OF GAIL. NEAR 1 
INCH AMOUNTS HAVE FALLEN SINCE 8 AM CDT ALONG FARM TO MARKET ROAD
2350...4 MILES WEST OF FLUVANNA AND ALONG US HIGHWAY 180...9 MILES 
EAST OF GAIL.    

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...GAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HULLEM CREEK...GAVETT CREEK...COLORADO RIVER...BULL CREEK...DEEP
CREEK...LITTLE BULL CREEK...BLUFF CREEK...WILLOW CREEK...GRAPE
CREEK...GLEN CREEK...TOBACCO CREEK...MESQUITE CREEK...PLUM CREEK...
FIVEMILE CREEK...CROOKED CREEK...WOLF CREEK...MOOAR CREEK...GOPHER
CREEK...SOUTH FORK DEEP CREEK AND CANYON CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3297 10099 3254 10103 3254 10156 3297 10149
      3297 10116 3297 10109

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:29 AM CDT, 35 minutes earlier.

Area forecast discussion, Sep 20, 6:29 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Sat Sep 20 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
MVFR CIGS fairly widespread this morning and expected to stay so
thru the day, although have opted to lift CIGS to just above MVFR
by 21Z. Precip is n of MAf and e of HOB, but there is still new
development occurring. After a lull early this morning have
included TEMPO SHRA/TSRA late AM and PM at all sites. Any reprieve
from CIGS/VBSY this PM will limted with redevelopment expected
into Sun AM.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT Sat Sep 20 2014/

DISCUSSION...
Have been dealing with flash flooding the past couple of days and
that looks to continue today... possibly into tonight or Sunday.
Waves of storms associated with the remains of T.S. Odile have moved
through with development of new storms across SE NM and the Permian
Basin early this morning.  Model guidance and qpf continues to be
very wet today so expect moderate to heavy rain will continue today.
QPF wants to produce significant amounts of precip over the Trans
Pecos and the Permian Basin over the next 24 hrs.  Trends are for
precip to not be as heavy today over the western counties including
Eddy county which has been hard hit.

Counting today MAF has measured precipitation 6 out of the last 8
days with a trace on another day.  Latest MAF sounding still had PW
of 1.77 inches which is down very slightly over yesterday but still
unusually high/wet for here.  So atmosphere remains very moist with
potential for locally heavy rain.  Model soundings actually increase
PW to the 1.8 to 1.9 inch range today and Sunday.   GFS has much
lower pops today... which is a departure as last few days it has
been just as wet as MET guidance.  GFS has the heaviest rain over
the Permian Basin before noon and south over the Davis Mtns and
Marfa Plateau during the afternoon.  GFS continues to produce rain
along the Pecos river and westward Sunday... and only a little in
the CWA on Monday.  Meso Eta still has lots of rain over the Permian
Basin today... and on Sunday continues to develop precip over the
Western Permian Basin... Trans Pecos... Davis Mtns... and the Marfa
Plateau.  So expect the flash flood event may continue into Sunday
and be ending by Monday.

Plan on extending the FFA at least another 12hrs as model qpf
continues to develop heavy rain today over water soaked areas.
Could justify extending the FFA through tonight as additional heavy
rain expected for some locations... but will hold off as may be able
to trim some of the counties from the watch tonight.

High temperature forecasts continue to be difficult and very
dependent on amount of rainfall at any one location.  Widespread
cloud cover again today and tonight will moderate temps.  Yesterday
the diurnal temperature range at MAF was only 8 degrees.  Have been
expecting a weak front to move into the area Sunday but latest
models do not show one moving in.  It does bring the wind more
easterly on Sunday but not much cooling so have bumped up temps a
couple degrees.  Sunday stayed to the high side of guidance pops but
still lower than Saturday.  Even lower pops Monday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 2:21 PM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Sep 19, 7:12 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves5 hr
Sep 19, 7:32 PM CDTFlash Flood WarningMAFDawson3 hr
Sep 19, 8:18 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
Sep 19, 8:59 PM CDTSpecial Weather StatementMAFReeves31 min
Sep 19, 9:10 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Sep 19, 10:10 PM CDTSpecial Weather StatementMAFWard35 min
Sep 19, 10:46 PM CDTSpecial Weather StatementMAFWard29 min
Sep 19, 11:10 PM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 11:27 PM CDTSpecial Weather StatementMAFWinkler33 min
Sep 19, 11:30 PM CDTFlash Flood WarningMAFAndrews, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 1:25 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 20, 1:35 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 20, 3:09 AM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 4:31 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 5:38 AM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward11 hr
Sep 20, 9:48 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 10:16 AM CDTRiver Flood WarningMAFBrewster9 days
Sep 20, 10:43 AM CDTFlash Flood Warning EmergencyMAFBorden6 hr
Sep 20, 1:05 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 20, 1:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 20, 3:55 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward50 min
Sep 20, 4:14 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 4:27 PM CDTAreal Flood WarningMAFCrane, Ector, Loving, Midland, Pecos, Reeves and 3 more6 hr
Sep 20, 4:39 PM CDTFlash Flood WarningMAFReagan4 hr
Sep 20, 5:02 PM CDTAreal Flood WarningMAFBorden, Scurry14 hr
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio11 days
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio8 days
Sep 20, 6:03 PM CDTRiver Flood WarningMAFMitchell, Scurry47 hr
Sep 20, 6:32 PM CDTAreal Flood WarningMAFScurry7 hr
Sep 20, 6:47 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.